Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Need Advise...

I had unprotected vaginal / oral sex with someone of unknown status probably 4-5 times over a two week period back in mid September.

Since then I've had numerous health issues: Prostatitis, fungal rashes (foot, groin, armpit), daily headache, loss of appitite, loss of enegy, etc..

The horrible part is I'm married and now my wife is also not feeling quite right.  She's had one known UTI two weeks after my exposure / Doc prescribed her Cipro (5 days), her UTI cleared, but now it seems like every week or so she's complaining about a "funny feeling" when she urinates.  Not a full blown UTI, but an awareness down there that she's not use to.  She seems to just drink a lot of water and it feels better for about a week or so, then it comes back.. (the "awareness").  I've also noticed that she's had some hairloss over the last month or so.  This is what concerns me the most.  Large amounts come out in her comb and in the shower drain (not clumps, but many strands).  It's worth mentioning she's 43 years old and is perimenopausal (transition to menopause), so the timing could be a coincidence.  

I tested negative for Chlamydia and Gonorrhea through a urine test about a month after my exposure.  However I had been taking Cipro (for Prostatitis) for about two weeks prior to testing.  I keep thinking the Cipro supressed or killed the Chlamydia and Gonorrhea prior to testing, so maybe I did have something and gave it to my wife.  I also tested negative for HIV 10 weeks after my exposure.  I'm still having daily headaches (over a month now) as well as rashes.  I keep telling myself this is just anxiety and stress - all I know is I'm not myself lately.  


Is hairloss is a symtpom of HIV / ARS?  
  
Can you think of any other STD or Infection that would cause the hairloss my wife is experiencing?

LabCorp uses ICMA, is it as reliable compared to 3rd and 4th gen ELISA?

Could Cipro or Prostatitus increase the HIV window period or alter my HIV test?
6 Responses
239123 tn?1267647614
MEDICAL PROFESSIONAL
The chance of catching HIV through and particular vaginal sex event is very low -- low enough that even 4-5 exposures carries little practical risk.  This comes from both the low chance your partner had HIV plus the rarity of HIV transmission if she had it (an average chance around 1 in 2,000 for each unprotected vaginal exposure).  Further, LabCor's test method is completely reliable and your negative HIV test at 10 weeks shows for sure you did not catch HIV and that ARS is not a possible cause of your sympoms or your wife's.  No illness or medicine alters the reliability of HIV test results.

The only STD related issue here might be your "prostatitis", which is uncommon in younger men and is not sexually acquired.  It also is often misdiagnosed in men who actually have sexually acquired nongonococcal urethritis (NGU), which in turn can cause UTI-like symptoms in women.  Further, cipro is not the best drug for NGU.  If your treatment has not included a tetracycline antibiotic (such as doxycycline) or azithromycin (Zithromax), you might discuss this aspect with your doctor.  To be maximally certain there is nothing persisting in your genital tract and to assure your wife's safety, perhaps you both should be treated with one of those drugs.  However, I stress that this is not likely; I'm just making sure all bases were covered.  This definitely is not causing any of your or your wife's current symtpoms.

Most of your symptoms sound more like the physical manifestations of anxiety than anything else; you probably should discuss that aspect with your doctor.  No STD is a likely cause of your wife's hair loss.

So discuss the NGU business and the likely anxiety link with your doctor.  But disregard HIV.  It simply isn't an issue here.

Good luck-- HHH, MD
Avatar universal
Would NGU show up in a regular urine test given by my Doc.  I remember giving urine several times and no infection was ever present.  I guess the question is, is it possible to have it but not show up as infection in the urine with just a regular urine test?
239123 tn?1267647614
MEDICAL PROFESSIONAL
Standard urine examinations do not diagnose NGU.  Increased white blood cells (WBC) might or might not be present in the urine, but that's also true for prostatitis and UTI.  NGU requires careful examination for abnormal urethral discharge (if you had that, it's a strong sign of NGU, not a prostate gland problem -- but many doctors don't know this) and examination of the discharge itself for WBC.
Avatar universal
Thank you!  When/How do you find time to respond to all these questions?  This really is a good service you're offering....
Avatar universal
Thank you for the advise.  My Doc did put me on azithromycin (2 500MG Pills taken at once).  

Is that the right does/treatment for NGU?  

Also, I did experience very watery diarrhea about 3 hours after I took the pills, would that have washed the medicine out so to speak?  Or would it have been absorbed by then?  

This is my final post...

Thank you!
239123 tn?1267647614
MEDICAL PROFESSIONAL
That is one of the correct treatments.  Azithromycin often causes the sort of diarrhea you had.  It does not change its effectiveness.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.